Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 27, 2021City of Salem, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 27, 2021, 10:55 PM EDT for City of Salem, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 10:55 PM EDT (02:55 UTC)
Expired
Jul 27, 2021, 11:30 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA

County City of Salem, VA

The radar

The Roanoke radar (KFCX), 28 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

717 
WWUS81 KRNK 280255
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1055 PM EDT Tue Jul 27 2021

VAZ022-280330-
Roanoke-
1055 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROANOKE COUNTY...

At 1054 PM EDT, a strong thunderstorm was located over Poages Mill,
or near Bent Mountain, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Poages Mill...
Cave Spring...
and Roanoke Mountain.

Locally heavy rain, with rates of two to four inches per hour, will 
quickly reduce visibility and result in ponding of water on 
roadways, standing water in low lying areas, and minor flooding of 
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3722 7997 3721 7993 3714 7997 3714 7999
      3715 7999 3715 8000 3717 8001 3717 8003
      3716 8008 3716 8009 3715 8009 3717 8014
      3723 8013 3724 8000
TIME...MOT...LOC 0254Z 284DEG 6KT 3719 8009 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 27, 7:40 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 27, 7:40 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
740 PM EDT Tue Jul 27 2021

.SYNOPSIS...
A stalled frontal boundary over North Carolina may produce more
showers and thunderstorms this afternoon. Afterward, high
pressure will bring drier and hotter conditions for Wednesday
and early Thursday. Another cold front should approach from the
northwest by Thursday night into Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 715 PM EDT Tuesday...

Generally modest updates to the forecast this evening. Rapid
update weather forecast models are hinting at another band of
spotty showers and a few storms developing late this evening
near the Interstate 64 corridor west of Lexington, and drifting
southward across the Piedmont. Introduced a chance for rainfall
for this, but not certain to what extent this may develop.
Otherwise, made minor adjustments to temperatures, cloud cover
and winds to carry us into tonight.

As of 1215 PM EDT Tuesday...

Confidence is high for hot and dry weather on Wednesday.

The earlier fog from this morning has dissipated, and
temperatures for this afternoon have been nudged upward. While
drier air enters from the northwest, a cold front will stall
over North Carolina. The proximity of this boundary combined
with heat and moisture will yield another round of showers and
thunderstorms along the Virginia and North Carolina border.
Heavy downpours will be possible in the stronger storms.
Convection should wane after sunset.

High pressure will move over the Mid Atlantic tonight, but
lingering surface moisture could trigger more patchy fog in
parts of the Piedmont and along the New River. With a northwest
flow at the surface and aloft, the resultant downsloping
combined with plentiful sunshine should give hotter conditions
on Wednesday with mid 90s expected east of the Blue Ridge and
most of the mountains getting well into the 80s. Heat indices
could approach 100 degrees east of a line from Lynchburg to
Reidsville.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM EDT Tuesday...

     Hot And Drier For Thursday With Front Still Expected Late
Thursday Into Friday...

The highlight of the short term forecast will be the front that is
expected to arrive very late Thursday, and traverse across the
region Friday. The overall impact for this front continues to look
less prominent for our area as arrival time looks to be after sunset
Thursday when diurnal heating will be gone. Guidance points to a
decent QLCS system forming along the frontal boundary for the Ohio
Valley that will move eastward, but the loss of heating should
happen before it can finish its trip across WV to really impact us.

As the front moves across the area Thursday night into Friday,
expect some lose coverage in showers and eventually thunderstorm
for the afternoon. The likeliest place for more organized convection
will be near and south of the VA state line with the front pressing
southward, serving as a focal point for lift. Obviously alterations
in timing could happen depending on how fast the front can get
through.

Temperatures remain above normal for this part of the forecast
period.

Forecast confidence is moderate.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...

     Monitoring multiple features for enhanced precipitation chances...

The long term period should generally be characterized by somewhat
cooler temperatures than those that will be experienced this week.
Most of this is owed to the persistence presence of troughing from
Saturday onward. Consistent northwest flow aloft will only back to
westerly by Tuesday as the base of the trough approaches. Needless
to say, a consistent pattern of northwest flow is favorable for one
or more cold frontal passages, and the long term pattern does not
look to disappoint.

On Saturday, the cold front that will have led to precipitation
chances in the previous day is expected to be near the southern
portion of our forecast area. It is plausible that with convective
enhancement, the front will have cleared the CWA entirely by
Saturday, but deterministic guidance currently supports a scenario
where at least scattered convection will be plausible over our North
Carolina counties. The northern end of the forecast area will likely
experience dry and cooler conditions, with highs failing to reach
the 90s.

From Sunday onwards, the next heightened potential for showers and
storms diverges greatly among the main deterministic models. The GFS
begins to sag the next in the parade of fronts toward the area,
which would mean heightened rain chances over the northern half of
the CWA Sunday into Sunday night, with rain chances sagging
southward the next day. As of now, the ECMWF is over 24 hours slower
with this frontal feature, with rain chances approaching the
northern part of the area Monday night and Tuesday looking like the
main event from a precipitation standpoint. We will continue to
monitor model trends and anticipate convergence toward the true
solution as the event draws closer. For now, rain remains plausible
within the CWA anytime between Sunday and Tuesday. Both models do
agree, at least, that the upper-level trough and surface cold fronts
should keep temperatures at or below normal throughout the long term
period.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 740 PM EDT Tuesday...

Expect mainly VFR conditions through the remainder of Tuesday
for all TAF sites. May see a few showers and storms develop
across the Piedmont before midnight, but expect these to be
widely scattered and not enough confidence in this development
to make mention in the TAFs. Where rainfall does develop, expect
brief but heavy downpours that will temporarily result in IFR
visibilities until rain exits.

Drier air will arrive from the northwest overnight as high
pressure builds overhead. Patchy fog could develop near LYH,
DAN, and BCB by Wednesday morning. Confidence is too low to
include fog at LWB due to the aforementioned drier air. Good
flying weather is expected on Wednesday with a light northwest
breeze.

Extended Aviation Discussion...

High pressure will remain in control through Wednesday night,
but it will head offshore on Thursday morning. By Thursday
afternoon, a cold front will bring scattered showers and
thunderstorms toward LWB first before spreading toward the other
aviation sites during Thursday night into Friday. Weak high
pressure will briefly pass to the north on Saturday, but another
cold front could arrive by Sunday afternoon.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...NF/PW
SHORT TERM...DS/RR
LONG TERM...DS/RR
AVIATION...NF
Hazardous weather outlook, Jul 27, 9:10 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
910 PM EDT Tue Jul 27 2021

VAZ007-009>014-017-022-033-034-043>046-058-059-WVZ042-281200-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Roanoke-
Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox-Halifax-
Charlotte-Mercer-
910 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015-016-032-281200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Patrick-
910 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Tonight.

Scattered strong to severe thunderstorms will be possible this
evening through midnight. Large hail and damaging wind gusts will be
the main hazards with these storms. In addition, localized flooding
or flash flooding will be possible where storms persist and excessive
rainfall occurs. After midnight, the probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, especially from Boone
to Mt. Airy to Reidsville.

VAZ018>020-023-024-035-047-WVZ043-044-507-508-281200-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Buckingham-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
910 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms will be possible late
Thursday, Thursday Night, and into Friday. Damaging wind gusts will
be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 27, 8:50 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     3 WSW PURLEAR           36.16N 81.33W
07/27/2021                   WILKES             NC   911 CALL CENTER

            TREE DOWN IN THE 800 BLOCK OF MT. PLEASANT
            ROAD ON THE WEST SIDE OF WILKESBORO NEAR
            U.S. 421.

0515 PM     HAIL             2 E WILKESBORO          36.14N 81.14W
07/27/2021  E1.25 INCH       WILKES             NC   PUBLIC

            HAIL FELL FOR 15 MINUTES WITH SOME HAIL
            STONES UP TO THE SIZE OF HALF DOLLARS.

0520 PM     TSTM WND DMG     1 NE WILKESBORO         36.15N 81.15W
07/27/2021                   WILKES             NC   911 CALL CENTER

            DIME TO NICKEL SIZE HAIL AT THE WILKES
            COUNTY 911 CENTER FOR SEVERAL MINUTES.

0521 PM     TSTM WND DMG     2 E WILKESBORO          36.14N 81.14W
07/27/2021                   WILKES             NC   911 CALL CENTER

            TREE DOWN IN THE 550 BLOCK OF SHADY LANE ON
            THE NORTHEAST SIDE OF WILKESBORO.

0523 PM     TSTM WND DMG     1 SW CRICKET            36.15N 81.21W
07/27/2021                   WILKES             NC   PUBLIC

            TREE DOWN ON U.S. 421 AT EXIT 282 NEAR
            WILKESBORO.

0523 PM     TSTM WND DMG     5 ESE NORTH WILKESBORO  36.14N 81.07W
07/27/2021                   WILKES             NC   911 CALL CENTER

            TREE DOWN ON LOVE ROAD JUST EAST-SOUTHEAST
            OF WILKESBORO NEAR U.S. 421.

0523 PM     TSTM WND DMG     1 SW CRICKET            36.15N 81.21W
07/27/2021                   WILKES             NC   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            SW CRICKET. TREE DOWN ON U.S. 421 AT EXIT
            282 NEAR WILKESBORO.

&&

THIS IS A SUMMARY OF STORM REPORTS FROM THE NATIONAL WEATHER SERVICE IN
BLACKSBURG, VA FOR THE STORM EVENT OF TUESDAY EVENING, JULY 27, 2021.

RAB
Special weather statement, Jul 27, 9:37 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
937 PM EDT Tue Jul 27 2021

NCZ003-280215-
Surry-
937 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SURRY COUNTY...

At 937 PM EDT, a strong thunderstorm was located over Ararat, or near
Pilot Mountain. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pilot Mountain...
Ararat...
Level Cross...
Pilot Mountain State Park...
and White Plains.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3636 8067 3644 8067 3646 8047 3633 8049
TIME...MOT...LOC 0137Z 274DEG 1KT 3640 8060

BMG
Special weather statement, Jul 27, 10:32 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1032 PM EDT Tue Jul 27 2021

VAZ034-280300-
Bedford-
1032 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEDFORD COUNTY...

At 1032 PM EDT, a strong thunderstorm was located near Sedalia, or 7
miles northeast of Bedford, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bedford...
Forest...
Sedalia...
Coleman Falls...
Boonsboro...
and Goode.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3750 7930 3751 7926 3750 7926 3750 7925
      3745 7925 3745 7926 3744 7927 3743 7925
      3735 7926 3731 7929 3736 7955 3749 7955
      3752 7934
TIME...MOT...LOC 0232Z 272DEG 13KT 3743 7947

BMG
Local storm report, Jul 27, 10:36 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     2 SSW ARLINGTON         36.21N 80.84W
07/27/2021                   YADKIN             NC   911 CALL CENTER

            MORE THAN A DOZEN TREES DOWN BETWEEN ELKIN
            AND STATEROAD IN THE WEST CENTRAL PART OF
            SURRY COUNTY. TIME FRAME BASED ON 911 CALL
            LOG AND RADAR IS 910 PM EDT TO 1000 PM EDT.

&&

RAB
Local storm report, Jul 27, 10:38 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     LIGHTNING        3 SW BURCH              36.26N 80.80W
07/27/2021                   SURRY              NC   911 CALL CENTER

            POTENTIAL LIGHTNING-RELATED FIRE TO A HOME
            IN THE TIMBERLAKE SECTION OF SURRY COUNTY
            NEAR BURCH.

&&

RAB
Special weather statement, Jul 27, 10:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1055 PM EDT Tue Jul 27 2021

VAZ022-280330-
Roanoke-
1055 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROANOKE COUNTY...

At 1054 PM EDT, a strong thunderstorm was located over Poages Mill,
or near Bent Mountain, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Poages Mill...
Cave Spring...
and Roanoke Mountain.

Locally heavy rain, with rates of two to four inches per hour, will
quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3722 7997 3721 7993 3714 7997 3714 7999
      3715 7999 3715 8000 3717 8001 3717 8003
      3716 8008 3716 8009 3715 8009 3717 8014
      3723 8013 3724 8000
TIME...MOT...LOC 0254Z 284DEG 6KT 3719 8009

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:32 PM EDTSpecial Weather StatementRNKBedford28 min
Jul 27, 11:04 PM EDTSpecial Weather StatementRNKBedford26 min
Jul 27, 11:22 PM EDTSpecial Weather StatementRNKAmherst23 min
Jul 27, 11:35 PM EDTSpecial Weather StatementRNKBedford25 min
Jul 27, 11:50 PM EDTSevere Thunderstorm WarningRNKAmherst40 min
Jul 27, 11:51 PM EDTSevere Thunderstorm WarningRNKBedford54 min
Jul 28, 12:06 AM EDTAreal Flood AdvisoryRNKBedford2 hr
Jul 28, 12:09 AM EDTSpecial Weather StatementRNKBedford36 min
Jul 28, 12:21 AM EDTSevere Thunderstorm WarningRNKBedford, Campbell54 min
Jul 28, 12:31 AM EDTSpecial Weather StatementRNKBuckingham29 min
Jul 28, 12:33 AM EDTSpecial Weather StatementRNKAmherst27 min
Jul 28, 12:47 AM EDTSevere Thunderstorm WarningRNKBuckingham43 min
Jul 28, 12:52 AM EDTFlash Flood WarningRNKBedford93 min
Jul 28, 1:09 AM EDTSpecial Weather StatementRNKBedford51 min
Jul 28, 1:21 AM EDTSpecial Weather StatementRNKAppomattox24 min
Jul 28, 1:47 AM EDTSpecial Weather StatementRNKAppomattox28 min
Jul 28, 2:14 AM EDTSpecial Weather StatementRNKAppomattox31 min
Jul 27, 8:31 PM EDTSpecial Weather StatementRNKYadkin29 min
Jul 27, 8:41 PM EDTAreal Flood AdvisoryRNKWatauga3 hr
Jul 27, 9:00 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin60 min
Jul 27, 9:09 PM EDTAreal Flood AdvisoryRNKSurry, Yadkin3 hr
Jul 27, 9:37 PM EDTSpecial Weather StatementRNKSurry38 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.